SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Bonney CF, Hatten B, Wang GS. J. Emerg. Med. 2019; ePub(ePub): ePub.

Affiliation

Department of Pediatrics, University of Colorado Anschutz Medical Campus, Children's Hospital Colorado, Aurora, Colorado.

Copyright

(Copyright © 2019, Elsevier Publishing)

DOI

10.1016/j.jemermed.2019.06.016

PMID

31493966

Abstract

BACKGROUND: Clenbuterol is a long-acting β-adrenergic agonist that is not Food and Drug Administration-approved for use in the United States, but may be obtained without a prescription from various unregulated sellers. It has seen increasing use as a performance-enhancing drug for sports. Literature on pediatric toxicity and treatment is limited. CASE REPORT: We report a case of a 2-year-old female presenting after an exploratory ingestion of clenbuterol. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Use of performance-enhancing agents is increasing and physicians should be aware of the potential toxicity of intentional and unintentional ingestions of β-adrenergic agonists. Patients may exhibit nausea, vomiting, tremor, tachycardia, and hypotension, along with laboratory abnormalities, including hyperglycemia, hypophosphatemia, hypokalemia, and hyperglycemia. Hypotension might not respond to adrenergic agents and may require administration of β-adrenergic antagonists to maintain adequate perfusion.

Copyright © 2019 Elsevier Inc. All rights reserved.


Language: en

Keywords

clenbuterol; performance-enhancing drugs; β-adrenergic agonist

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print